Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 191, NWS Columbia, SC

December 9, 2009Chesterfield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Dec 9, 2009, 6:34 AM EST for Chesterfield County, South Carolina. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 9, 2009, 6:34 AM EST (11:34 UTC)
Expired
Dec 9, 2009, 7:15 AM EST
In force
41 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Chesterfield County, SC

The radar

The Columbia radar (KCAE), 114 km from the middle of the area, began a volume at 11:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 9, 6:58 AM ESTTSTM WND DMGChesterfield, SCTREES DOWN NEAR BUCHANAN BRIDGE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 9, 6:11 AM ESTTornado WatchSPC4 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 11.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2009-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2009-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 504 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
504 m²/s²
0-3 km storm-relative helicity
896 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 091134
SVRCAE
SCC025-091215-
/O.NEW.KCAE.SV.W.0191.091209T1134Z-091209T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
634 AM EST WED DEC 9 2009

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHESTERFIELD COUNTY

* UNTIL 715 AM EST

* AT 632 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS IN LANCASTER COUNTY MOVING EAST AT 50
  MPH. 

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE CHESTERFIELD AND
  CHERAW AND PAGELAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA...TOLL
FREE 1 800 7 7 5...7 1 9 9.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM EST WEDNESDAY MORNING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3452 7985 3449 7994 3449 8003 3441 8018
      3438 8028 3444 8033 3450 8033 3454 8037
      3459 8038 3461 8042 3463 8041 3481 8056
      3481 7994 3469 7987 3466 7982 3462 7979
TIME...MOT...LOC 1133Z 248DEG 66KT 3453 8063

$$
SJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 6:20 AM EST, 14 minutes earlier.

Area forecast discussion, Dec 9, 6:20 AM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
620 AM EST WED DEC  9 2009

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE FORECAST AREA TODAY. WINDY
CONDITIONS WILL BE ASSOCIATED WITH THIS FRONT. DRY HIGH PRESSURE
BEHIND THE FRONT WILL DOMINATE TONIGHT THROUGH FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A BAND OF SHOWERS AND THUNDERSTORMS AHEAD OF THE COLD FRONT SHOULD
AFFECT THE FORECAST AREA THIS MORNING. EXPECT THE SHOWERS AND
THUNDERSTORMS WILL DIMINISH BECAUSE OF WEAKENING CONVERGENCE WITH THE
LINGERING WEDGE PATTERN IN THE FORECAST AREA. ALSO...THE MODELS
SHOW DIMINISHING UPPER-LEVEL LIFT AND THIS IS SUPPORTED BY
SATELLITE TRENDS INDICATING THE COLDER CLOUD TOPS HEADED WELL
NORTH OF THE FORECAST AREA. PLAN TO FORECAST CHANCE POPS THIS
MORNING. SEVERE THUNDERSTORMS CANNOT BE RULED OUT THIS
MORNING...BUT THE CHANCE APPEARS LOW BECAUSE OF A LACK OF SURFACE-
BASED INSTABILITY. EXPECT DRYING BEHIND THE MID-LEVEL SHORTWAVE
TROUGH WILL DOMINATE THIS AFTERNOON. THE MODELS SHOW THE WEDGE
ERODING WITH SURFACE-BASED INSTABILITY LOWERING TO -2 TO -4. THE
THUNDERSTORM CHANCE APPEARS VERY LOW DURING THIS TIME BECAUSE OF
JUST SHALLOW MOISTURE...BUT THE IMPLIED MIXING ASSOCIATED WITH THE
INSTABILITY SUPPORTS WINDY CONDITIONS. THE NAM INDICATES GUSTS OF
35 TO 40 KNOTS MAY MIX TO THE SURFACE WHICH IS NEAR THE WIND
ADVISORY CRITERIA. THE WIND PLUS SATURATED SOIL MAY RESULT IN A
FEW DOWNED TREES. PLAN TO UPGRADE THE LAKE WIND ADVISORY TO A
GENERAL WIND ADVISORY FOR THE EXPECTED WINDS MAINLY DURING THE
AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
DRY HIGH PRESSURE BEHIND THE COLD FRONT SHOULD DOMINATE TONIGHT
THROUGH THURSDAY NIGHT. LIGHT WIND AND STRONG RADIATIONAL COOLING
SUPPORTS COLD TEMPERATURES THURSDAY NIGHT. THE NAM AND GFS MOS SHOW
LOWS IN THE MID TO UPPER 20S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE DRY RIDGE SHOULD CONTINUE TO DOMINATE FRIDAY. THE GFS SHOWS WEAK
ISENTROPIC LIFT AND INCREASING MOISTURE IN THE SOUTH PART FRIDAY
NIGHT. BASED ON THE DRY AIR MASS THAT SHOULD BE IN PLACE AT THE TIME
AND THE EVAPORATIVE COOLING POTENTIAL THERE WILL BE A POSSIBILITY OF
SLEET. HOWEVER...THE ECMWF KEEPS DEEPER MOISTURE SUPPRESSED FARTHER
SOUTH AND KEEPS THE ENTIRE FORECAST AREA DRY THROUGH FRIDAY NIGHT.
THE GFS ENSEMBLES SHOW HIGH SPREAD. BASED ON THE UNCERTAINTY AND
MARGINAL TEMPERATURES BELIEVE THE BEST FORECAST FOR NOW IS A SMALL
CHANCE OF RAIN IN THE SOUTH PART FRIDAY NIGHT. THE GFS SHOWS THE
MOISTURE SPREADING FARTHER NORTHWARD SATURDAY. THE ECMWF STILL APPEARS
TOO KEEP DEEPER MOISTURE SUPPRESSED FARTHER SOUTH. PLAN TO FORECAST
A CHANCE OF PRECIPITATION AREAWIDE SATURDAY. BASED ON THE EVAPORATIVE
COOLING POTENTIAL AT THE START OF THE EVENT...SLEET APPEARS
POSSIBLE MAINLY IN THE NORTH PART. UNCERTAINTY REMAINS HIGH DURING
THE REST OF THE PERIOD. THE GFS SHOWS DRYING MONDAY...BUT A QUICK
RETURN OF MOISTURE FOR TUESDAY. THE GFS ENSEMBLES CONTINUE TO
INDICATE HIGH SPREAD.

&&

.AVIATION /12Z WEDNESDAY THROUGH MONDAY/...
WARM FRONT LIFTING NORTH ACROSS THE AREA AT THIS TIME WITH SFC WINDS
PICKING UP SOUTH OF THE WARM FRONT. BAND OF SHOWERS/EMBEDDED
THUNDERSTORMS MOVING QUICKLY EASTWARD ACROSS THE AREA THIS MORNING.
COLD FRONT APPROACHING TN VALLEY AT THIS TIME AND WILL BE MOVING
THROUGH THE AREA LATER TODAY. WINDS COULD GUST TO 40-50 KT IN SOME
LOCATIONS THROUGH 16Z. VFR VSBYS AND MVFR CIGS EXPECTED THROUGH LATE
MORNING. AS THE COLD FRONT MOVES THROUGH BY AROUND 18Z...CIGS WILL
IMPROVE BUT WINDS WILL REMAIN GUSTY INTO THE LATE AFTERNOON. WINDS
WILL THEN SUBSIDE AFTER 00Z THURSDAY WITH MAINLY SOME MID-LEVEL
CLOUDS AS HIGH PRESSURE BUILDS IN FROM THE WEST.
CIGS/VSBYS ARE EXPECTED TO GRADUALLY RISE TOWARD DAYBREAK AS THE
WARM FRONT PUSHES THROUGH AND WINDS BECOME SOUTHERLY AND INCREASE
TO AROUND 10 TO 15 MPH. CIGS/VSBYS EXPECTED TO RETURN TO MVFR
AFTER 12Z-14Z AND THEN BECOME VFR AFTER A COLD FRONT PUSHES THROUGH
THE AREA AFTER 16Z-18Z. WINDS WILL PICK UP SIGNIFICANTLY OUT OF
THE SOUTHWEST JUST AHEAD OF AND BEHIND THE COLD FRONT WITH WINDS
INCREASING TO AROUND 20 MPH WITH GUSTS 25 TO 30 MPH.

EXTENDED AVIATION OUTLOOK...ANOTHER SYSTEM WILL BE
APPROACHING/EFFECT THE AREA FRIDAY NIGHT/SAT WITH POSSIBLE IFR
CEILINGS/VSBYS FOR FRIDAY NIGHT/SAT.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR GAZ040-063>065-
     077.

&&
Hazardous weather outlook, Dec 9, 4:43 AM EST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
443 AM EST WED DEC 9 2009

GAZ040-063>065-077-SCZ016-018-022-025>027-029-030-035-036-038-041-
100945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-CHESTERFIELD-MCCORMICK-
KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-LEE-AIKEN-BARNWELL-ORANGEBURG-
CLARENDON-BAMBERG-
443 AM EST WED DEC 9 2009

...DENSE FOG ADVISORY IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ028-031-037-100945-
RICHLAND-SUMTER-CALHOUN-
443 AM EST WED DEC 9 2009

...DENSE FOG ADVISORY IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.
   WIND ADVISORY.

A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE CONGAREE RIVER AT
CAROLINA EASTMAN. A FLOOD WARNING ALSO REMAINS IN EFFECT FOR THE
SANTEE RIVER AROUND TREZESVANTS LANDING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ015-020-021-100945-
LANCASTER-NEWBERRY-FAIRFIELD-
443 AM EST WED DEC 9 2009

...DENSE FOG ADVISORY IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LOW PRESSURE SYSTEM WILL DEVELOP IN THE GULF OF MEXICO ON
SATURDAY AND MOVE OFF THE CAROLINA COAST SATURDAY NIGHT. THIS
SYSTEM MAY BRING A CHANCE OF SOME BRIEF WINTRY PRECIPITATION TO
THE AREA FOR SATURDAY...BEFORE CHANGING TO ALL RAIN LATER IN THE
DAY. FOR NOW...THE MOST LIKELY SCENARIO WOULD BE RAIN MIXED WITH
SOME SLEET ON SATURDAY...CHANGING TO ALL RAIN BY SATURDAY NIGHT.
NO SLEET ACCUMULATION IS EXPECTED AT THIS TIME. STAY TUNED TO NOAA
WEATHER RADIO OR YOUR LOCAL MEDIA FOR LATER UPDATES ON THIS
DEVELOPING WEATHER SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 3:21 AM ESTWind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more15 hr
Dec 9, 3:55 AM ESTDense Fog AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more2 hr
Dec 9, 4:09 AM ESTRiver Flood WarningCAECalhoun, Lexington, Richland5 days
Dec 9, 5:29 AM ESTSevere Thunderstorm WarningCAEEdgefield, McCormick76 min
Dec 9, 5:37 AM ESTSevere Thunderstorm WarningCAEEdgefield, Newberry, Saluda68 min
Dec 9, 5:47 AM ESTSevere Thunderstorm WarningCAEEdgefield, McCormick73 min
Dec 9, 5:57 AM ESTTornado WarningCAEFairfield, Newberry48 min
Dec 9, 6:19 AM ESTSevere Thunderstorm WarningCAEAiken56 min
Dec 9, 6:24 AM ESTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster66 min
Dec 9, 6:39 AM ESTSevere Thunderstorm WarningCAECalhoun, Kershaw, Lee, Lexington, Richland, Sumter66 min
Dec 9, 7:03 AM ESTSevere Thunderstorm WarningCAEBamberg, Barnwell, Calhoun, Orangeburg57 min
Dec 9, 7:52 AM ESTSevere Thunderstorm WarningCAELee, Sumter23 min
Dec 9, 8:04 AM ESTFlash Flood WarningCAERichland36 min
Dec 9, 9:36 AM ESTAreal Flood WarningCAEClarendon6 days
Dec 9, 11:01 AM ESTRiver Flood AdvisoryCAELexington, Richland48 hr
Dec 9, 11:06 AM ESTRiver Flood WarningCAEGreenwood, Newberry, Saluda48 hr
Dec 9, 3:32 PM ESTRiver Flood WarningCAECalhoun, Richland3 days

Nearby

Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.